Antipsychotics and the elderly
“Managing dementia: Risks of using vs. not using atypical antipsychotics” (Current Psychiatry, August 2005) presents an informative debate on atypicals’ risk-benefit ratio. It is good practice to monitor all elderly patients with risk factors for cerebrovascular and cardiovascular events, regardless of which psychotropic is prescribed.
The FDA, however, has reported increased mortality with atypical antipsychotics in elderly patients with dementia-related psychosis, but not among older persons with psychosis secondary to other causes, such as schizophrenia or mood disorders. Upon reading the “Bottom Line” of this well-written article, one might erroneously generalize the FDA warning to all elderly patients.
Harpriya A. Bhagar, MBBS
Assistant professor, department of psychiatry
Indiana University School of Medicine
It was amazing that in “Managing dementia: Risks of using vs. not using atypical antipsychotics,” gabapentin was never mentioned among the anticonvulsants being used to stabilize mood.
Gabapentin is by far the most benign anticonvulsant with respect to drug-drug interactions, metabolism, and protein binding (so benign that it is not effective for mania because it lacks affinity for glutamate and other receptors). Montoring gabapentin blood levels is not necessary—a plus considering that added venipuncture is not desirable in easily agitated, often combative patients with dementia. Gabapentin may also provide pain relief.
Gamma-aminobutyric acid (GABA) is, after all, the universal inhibitor. Gabapentin is structurally related to the neuroregulator, but to my knowledge its mechanism of action has not been explained.
I have had good results when giving gabapentin, 100 mg/d to approximately 1,000 mg/d in divided doses, to agitated, nonpsychotic patients with dementia. Oversedation is the main—and certainly not unexpected—adverse effect. I recommend an atypical antipsychotic only if staff or I have heard frank delusions; quetiapine appears to be the most sedating and is associated with intermediate cardiovascular and metabolic risk.
Mary N. Smith, MD